EM SAQs · Radiation and chemical exposure
CBRN receiving-hospital care — decontamination, nerve agent and ARS
ACEM-style SAQ on CBRN decontamination, atropine/pralidoxime, and ARS biodosimetry.
On this page
Study tools
Target exams
Model answer
Reveal model answerShowHide
(a) Decontamination. Protect staff with PPE and establish hot/warm/cold zones. Remove all clothing first — this clears the majority of external contaminant. Shower with warm water and soap head-to-toe; contain runoff; verify with survey meter for radiation cases. Do not accept contaminated casualties into the clinical area. Life threats are treated concurrently as safe decon proceeds.[2]
(b) Nerve-agent antidotes. Clinical diagnosis of cholinergic crisis (miosis, secretions, bronchorrhoea, fasciculations, weakness, seizures). Give atropine 2 mg IV and repeat rapidly until secretions dry (large cumulative doses often needed). Give pralidoxime ~30 mg/kg IV early to reactivate acetylcholinesterase before aging (irreversible dealkylation) — soman ages within minutes, so delay forfeits oxime benefit. Support airway, benzodiazepines for seizures. Cyanide differential: hydroxocobalamin 5 g IV if indicated.[2][3]
(c) ARS biodosimetry. Early prodromal vomiting (especially within the first hour) predicts high whole-body dose. Serial absolute lymphocyte counts over 24–48 hours (Andrews lymphocyte-depletion kinetics) estimate dose and prognosis; rapid fall implies severe marrow injury. Supportive care, reverse isolation considerations, cytokines/haematology support as indicated; externally decontaminated patients are not a major staff irradiation risk — do not delay resuscitation from fear alone.[1]
References3ShowHide
- [1]Waselenko JK, MacVittie TJ, Blakely WF, et al. Medical management of the acute radiation syndrome: recommendations of the Strategic National Stockpile Radiation Working Group. Ann Intern Med, 2004.PMID 15197022
- [2]Hulse EJ, Haslam JD, Emmett SR, Woolley T. Organophosphorus nerve agent poisoning: managing the poisoned patient. Br J Anaesth, 2019.PMID 31248646
- [3]Borron SW, Baud FJ, Mégarbane B, et al. Hydroxocobalamin for severe acute cyanide poisoning by ingestion or inhalation. Am J Emerg Med, 2007.PMID 17543660